JEANNETTE SHOREY, M. D.; NINA BHARDWAJ, M.D., Ph.D.; JOSEPH LOSCALZO, M.D., Ph.D.
▸Requests for reprints should be addressed to Joseph Loscalzo, M.D., Ph.D.; Brigham and Women's Hospital, 75 Francis Street; Boston, MA 02115.
SHOREY J, BHARDWAJ N, LOSCALZO J. Acute Wernicke's Encephalopathy After Intravenous Infusion of High-Dose Nitroglycerin. Ann Intern Med. 1984;101:500. doi: 10.7326/0003-4819-101-4-500
Download citation file:
Published: Ann Intern Med. 1984;101(4):500.
Thiamine serves as a cofactor for glucose metabolism in the glycolytic and pentose phosphate pathways. Its deficiency produces a nutritional neurologic disorder, the Wernicke-Korsakoff syndrome (1). Glucose loading has been shown to exacerbate or precipitate a symptomatic state of thiamine deficiency (2). Use of ethyl alcohol is commonly associated with thiamine deficiency, both because of the chronic nutritional deficiency engendered by ethanol use and because ethanol metabolism inhibits thiamine pyrophosphorylation. This report describes the sudden onset of Wernicke's encephalopathy in a nonalcoholic patient with angina. The encephalopathy was produced by the ethanol and propylene glycol diluents used to dissolve the
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only